Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2017, 6:57 PM MDT for Sheridan County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 6:57 PM MDT (00:57 UTC)
- Expired
- Jun 12, 2017, 7:45 PM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:15 PM MDT | HAIL 1.5 | 13 S Hay Springs, NE | |
| Jun 12, 7:50 PM MDT | HAIL 0.88 | 5 Sw Rushville, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 5:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
222
WUUS53 KLBF 130057
SVRLBF
NEC161-130145-
/O.NEW.KLBF.SV.W.0028.170613T0057Z-170613T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
657 PM MDT MON JUN 12 2017
The National Weather Service in North Platte NE has issued a
* Severe Thunderstorm Warning for...
Western Sheridan County in the Panhandle of Nebraska...
* Until 745 PM MDT
* At 656 PM MDT, Doppler radar indicated a severe thunderstorm
capable of producing large damaging hail up to two inches in
diameter. This storm was located 8 miles northeast of Wild Horse
Butte, or 18 miles north of Alliance, and moving northeast at 40
mph.
* Locations impacted include...
Rushville, Hay Springs, Clinton, Diamond Lake, Metcalf State
Wildlife Management Area, Intersection of Beaver Creek Road and
White Clay Creek Road, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 74 and 100.
Highway 250 between mile markers 25 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in the path of this storm, prepare immediately for large
hail and deadly cloud to ground lightning. People outside should move
to a shelter, preferably inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.
LAT...LON 4270 10278 4290 10273 4278 10229 4222 10249
4223 10274 4244 10275 4244 10277
TIME...MOT...LOC 0056Z 215DEG 36KT 4236 10275
$$
JWS2 follow-up statements
234
WWUS53 KLBF 130106
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
706 PM MDT MON JUN 12 2017
NEC161-130145-
/O.CON.KLBF.SV.W.0028.000000T0000Z-170613T0145Z/
Sheridan NE-
706 PM MDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WESTERN SHERIDAN COUNTY...
At 706 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing large destructive hail up to tennis ball size. This
storm was located 14 miles northeast of Wild Horse Butte, or 16 miles
south of Hay Springs, moving northeast at 25 mph.
Locations impacted include...
Rushville, Hay Springs, Clinton, Diamond Lake, Metcalf State Wildlife
Management Area, Intersection of Beaver Creek Road and White Clay
Creek Road, Smith Lake State Wildlife Management Area, Highway 250
crossing the Niobrara River, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 74 and 100.
Highway 250 between mile markers 25 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Although a
tornado is not immediately likely, if one is spotted, act quickly and
move to a place of safety in a sturdy structure, such as a basement
or small interior room.
This is a dangerous storm. If you are in its path, prepare
immediately for large destructive hail capable of producing
significant damage. People outside should move to a shelter,
preferably inside a strong building and away from windows.
&&
A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.
LAT...LON 4270 10278 4290 10273 4278 10229 4222 10249
4223 10274 4244 10275 4244 10277
TIME...MOT...LOC 0106Z 214DEG 22KT 4245 10273
$$
JWS471
WWUS53 KLBF 130119
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
719 PM MDT MON JUN 12 2017
NEC161-130145-
/O.CON.KLBF.SV.W.0028.000000T0000Z-170613T0145Z/
Sheridan NE-
719 PM MDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WESTERN SHERIDAN COUNTY...
At 718 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing large destructive hail up to tennis ball size and
damaging winds in excess of 60 mph. This storm was located 13 miles
south of Hay Springs, moving northeast at 10 mph.
Locations impacted include...
Rushville, Hay Springs, Clinton, Diamond Lake, Metcalf State Wildlife
Management Area, Intersection of Beaver Creek Road and White Clay
Creek Road, Smith Lake State Wildlife Management Area, Highway 250
crossing the Niobrara River, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 74 and 100.
Highway 250 between mile markers 25 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Although a
tornado is not immediately likely, if one is spotted, act quickly and
move to a place of safety in a sturdy structure, such as a basement
or small interior room.
This is a dangerous storm. If you are in its path, prepare
immediately for large destructive hail capable of producing
significant damage. People outside should move to a shelter,
preferably inside a strong building and away from windows.
This is a supercell thunderstorm. Due to the rotating nature of these
storms, they are capable of producing all types of severe weather
including extremely large hail, destructive straight line winds, and
possibly tornadoes. Move quickly to a safe shelter, preferably into a
basement, or an interior room such as a bathroom or closet.
&&
A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.
LAT...LON 4270 10278 4290 10273 4278 10229 4222 10249
4223 10274 4244 10275 4244 10277
TIME...MOT...LOC 0118Z 233DEG 8KT 4249 10269
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:20 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 12, 5:20 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 620 PM CDT Mon Jun 12 2017 .SHORT TERM...(This evening through Tuesday) Issued at 228 PM CDT Mon Jun 12 2017 The main concerns in the short term period revolve around thunderstorm potential, strong and severe, this afternoon and evening. Latest satellite imagery shows sky cover eroding in northeast CO to southwest NEB. Surface dew points at the top of the hour range from the lower 60s to around 70, highest towards south central NEB. Latest SPC mesoanalysis shows strong instability with MLCAPE in excess of 3000 J/kg from northeast CO and across the southern Sandhills. There is some MLCIN. Soundings show an environment featuring an elevated mixed layer over southwest NEB that is providing some convective inhibition, especially farther east across southwest NEB towards central NEB. Steep mid-level lapse rates (700-500 hPa) are in place as well. Deep layer vertical wind shear ranging near 40-50 kts and 200-250 m2/s-2 0-3 km SRH upstream/far western portion of the CWA that show an environment with potential for supercells. While there is some range with solutions in hi-res guidance (comparing the SPC SSEO 00Z cycle, flavors of wrf, HRRR, and HRRR experimental), a signal for development in northeast CO/southern Panhandle into southwest NEB is there. While they generally show storms weakening as they move into southwest NEB, we are not completely confident with this given instability and if storms have supercell features. As such, the greatest uncertainty for storm develop/potential is in southwest NEB. Current thinking also is this would be the most likely area for more discrete storms given environment setup and based on hi-res guidance. Thus the best chances for thunderstorms and precip rest of today and tonight are along west and north of a line from Grant to Ogallala to Mullen to Ainsworth. Elsewhere, guidance have been fairly consistent with respect to northwest NEB and t-storm chances haven't changed much. Continue to think storms/MCS will affect portions of northwest NEB this evening. Overall, threats for storms include all hazards (large hail, damaging winds, tornadoes). Though the best tornado potential appears just outside the forecast area to the west this afternoon and early evening, will continue to monitor as the day evolves. Tomorrow, predominantly dry conditions will prevail though there is potential for thunderstorm, mainly along and east of Highway 281. Near to slightly above normal highs will prevail tomorrow, not that different from today. .LONG TERM...(Tuesday night through Monday) Issued at 228 PM CDT Mon Jun 12 2017 A few thunderstorms will be possible Tuesday evening across Boyd, Holt, Garfield, and Wheeler Counties, some may be strong to severe as a negatively tilted trough swings through the region. The best moisture will be ahead of a cold front in eastern Nebraska by the time the storms fire so whether or not our eastern counties see any stronger activity will depend on the timing of this feature. There is certainly enough shear and instability to support a stronger storm or two. Swift zonal flow takes over on Wednesday behind the exiting upper low. We should not see any rain Wednesday through Friday. The next chance will be this weekend as another system moves across the northern tier of the US. Temperatures will dive back toward normal and remain there for the week with highs in the 80s to near 90 across the south. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 620 PM CDT Mon Jun 12 2017 The extreme instability and severe thunderstorm threat should end across Wrn Neb around 06z. Redevelopment is expected 21z-00z Tuesday across ern Holt and Boyd counties. Otherwise VFR is expected. && .FIRE WEATHER... Issued at 228 PM CDT Mon Jun 12 2017 Elevated fire weather conditions are expected tomorrow. Dry air will move in and prevail across western Nebraska with afternoon minimum relative humidity falling to 15 to 20 percent across western Nebraska. Winds, however, are a limiting factor and will be westerly 10 to 20 mph, strongest in northwest NEB tomorrow afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Allen AVIATION...CDC FIRE WEATHER...ET
Hazardous weather outlook, Jun 12, 2:45 PM MDT, 4 hours 12 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 345 PM CDT Mon Jun 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 345 PM CDT Mon Jun 12 2017 /245 PM MDT Mon Jun 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms are expected to develop and or move northeast into portions of the eastern Nebraska Panhandle and far western Nebraska late this afternoon and evening. The best potential for thunderstorms is along west and north of a line from Grant to Ogallala to Mullen to Ainsworth. Some thunderstorms may be severe, capable of producing very large hail and damaging winds. A tornado is also possible, primarily in the eastern Nebraska panhandle and extreme southwest NEB. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Additional thunderstorms are possible tomorrow afternoon across north central Nebraska, generally along and east of Highway 281. Some storms may be strong or severe, capable of large hail and strong winds. Elevated fire weather conditions are expected Tuesday mainly in the eastern Nebraska panhandle due to the combination of westerly winds 10 to 20 MPH, low humidity 15 to 20 percent, and warm temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late afternoon and evening, primarily west of a line from Ogallala to Valentine. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
In the hours before
Special weather statement, Jun 12, 6:45 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT MON JUN 12 2017
NEZ004-130130-
Sheridan NE-
645 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 18 miles southwest of Hay Springs,
moving north at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Intersection of Highway
87 and Antelope Road and Walgren Lake State Recreation Area.
This includes Highway 20 between mile markers 74 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.
LAT...LON 4300 10251 4225 10269 4228 10275 4244 10275
4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0045Z 189DEG 32KT 4244 10285
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:45 PM MDT | Special Weather Statement | LBF | Sheridan | 45 min |
| Jun 12, 7:43 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| Jun 12, 8:00 PM MDT | Areal Flood Advisory | LBF | Sheridan | 60 min |
| Jun 12, 8:09 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 51 min |
| Jun 12, 8:17 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 58 min |
| Jun 12, 8:25 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 29 min |
| Jun 12, 8:37 PM MDT | Tornado Warning | LBF | Sheridan | 38 min |
| Jun 12, 9:04 PM MDT | Tornado Warning | LBF | Sheridan | 41 min |
| Jun 12, 9:12 PM MDT | Areal Flood Advisory | LBF | Sheridan | 63 min |
| Jun 12, 9:18 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| Jun 12, 9:44 PM MDT | Tornado Warning | LBF | Cherry, Sheridan | 46 min |
| Jun 12, 9:54 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 66 min |
| Jun 12, 10:27 PM MDT | Tornado Warning | LBF | Cherry | 48 min |
| Jun 12, 10:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jun 13, 8:41 AM MDT | River Flood Warning | LBF | Garden, Keith | 5 days |
| Jun 13, 2:16 PM MDT | Special Weather Statement | LBF | Keya Paha | 44 min |
| Jun 13, 2:42 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Rock | 48 min |
| Jun 13, 2:47 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha, Rock | 43 min |
| Jun 13, 3:03 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 42 min |
| Jun 13, 3:25 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 35 min |
| Jun 13, 3:27 PM MDT | Tornado Warning | LBF | Brown, Rock | 36 min |
| Jun 13, 3:28 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 10 min |
| Jun 13, 3:32 PM MDT | Tornado Warning | LBF | Boyd, Keya Paha | 8 min |
| Jun 13, 3:43 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Loup, Rock | 30 min |
| Jun 13, 3:45 PM MDT | Tornado Warning | LBF | Boyd, Holt, Keya Paha, Rock | 32 min |
| Jun 13, 3:55 PM MDT | Tornado Warning | LBF | Holt, Rock | 38 min |
| Jun 13, 4:07 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 38 min |
| Jun 13, 4:25 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 50 min |
| Jun 13, 4:35 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 30 min |
| Jun 13, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 31 min |
| Jun 13, 5:26 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 19 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.